Utah, 2010High Wind in Utah, April 27 to 28, 2010
April 27 to 28, 2010 · NWS SLC · 9 events in 9 counties and zones
Very strong winds developed ahead of an approaching cold front, producing widespread areas of blowing dust, with damage primarily reported in northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds developed ahead of an approaching cold front, producing widespread areas of blowing dust, with damage primarily reported in northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 27, 9:01 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 9:01 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT TUE APR 27 2010
.SYNOPSIS...A WARM AND VERY STRONG SOUTHWEST FLOW WILL EXIST OVER
UTAH THROUGH TONIGHT. A LATE SEASON PACIFIC STORM SYSTEM WILL
MOVE INTO THE AREA EARLY WEDNESDAY...AND REMAIN ACROSS THE
INTERIOR WEST THROUGH FRIDAY.
&&
.DISCUSSION...THE COLD CORE NEGATIVE-TILT TROUGH ALONG THE PACIFIC
NW COAST THIS MORNING WILL CONTINUE E-SE INTO THE NRN ROCKIES AND
GREAT BASIN TONIGHT/EARLY WEDNESDAY. THIS TROUGH WILL ELONGATE AND
STALL OVER THE NRN PLAINS/NRN ROCKIES SOUTHWARD ACROSS THE GREAT
BASIN THROUGH FRIDAY. COLD...MOIST AND UNSTABLE AIR WITHIN THE
TROUGH WILL RESULT IN A PROLONGED PERIOD OF SHOWERY PRECIP THROUGH
THURSDAY NIGHT...WITH LINGERING PRECIP AS THE TROUGH BEGINS TO
PUSH EAST OF THE AREA LATER ON FRIDAY.
THE MAIN CONCERN FOR TODAY/TONIGHT WILL BE VERY STRONG WINDS AHEAD
OF A SURFACE COLD FRONT STRENGTHENING OVER NV THIS AFTERNOON/EVENING.
MSAS DATA INDICATED THAT SURFACE PRESSURE WERE ALREADY WELL BELOW
THE 6 HOUR FORECAST FROM THE 0600 UTC FORECAST CYCLE. RAPID
INCREASES IN SOUTHERLY WINDS ARE EXPECTED AROUND MID-AFTERNOON IN
THE MOUNTAINS/WRN VALLEYS AS THE NEAR 700MB WINDS INCREASE AHEAD
OF THE APPROACHING UPPER LEVEL TROUGH. PEAK WINDS LIKELY TO OCCUR
LATE THIS AFTERNOON/EVENING JUST AHEAD OF THE COLD FRONT LATER
TONIGHT THROUGH EARLY WEDNESDAY. SOMEWHAT CONCERNED THAT THIS HIGH
WIND EVENT COULD BECOME A BIT MORE HAZARDOUS BASED ON THE ALREADY
LOWER SURFACE PRESSURE. ONE MITIGATING FACTOR MAY BE THE CLOUD
COVER WHICH COULD INHIBIT MIXING A BIT THIS AFTERNOON. SEE NO REASON
TO CHANGE THE CURRENT SUITE OF WIND WARNINGS/WATCHES/ADVISORIES
THIS MORNING.
LOOKING AT STRONG CONVECTION ALONG THE SURFACE COLD FRONT AS IT
SWEEPS THROUGH THE STATE LATE TONIGHT THROUGH WEDNESDAY. GOOD LOW-
LEVEL FORCING ALONG THE BOUNDARY COMBINED WITH SOLID DYNAMIC
LIFT...DEEP LAYER MOISTURE/INSTABILITY AND A FAVORABLE UPPER JET
LOCATION PRODUCING STRONG DIVERGENCE WILL RESULT IN STRONG
CONVECTION ACROSS NRN/CNTRL UTAH LATE TONIGHT/WEDNESDAY MORNING.
CONDITIONS LOOK TO REMAIN FAVORABLE ALL THE WAY INTO ERN/SRN UTAH
WEDNESDAY AFTERNOON...WITH ADDED BUOYANCY FROM THE DAYTIME
HEATING CONTRIBUTION.
A BRIEF PERIOD OF SUBSIDENCE BEHIND THE COLD FRONT WILL TURN INTO
A PROLONGED PERIOD OF SHOWERY PRECIP WEDNESDAY NIGHT INTO EARLY
FRIDAY. THE RATHER BROAD AND STATIONARY UPPER TROUGH THAT FORMS
OVER THE INTERIOR WEST WILL HAVE ITS AXIS JUST WEST OF UTAH
THURSDAY/FRIDAY. THE RESULTANT CYCLONIC N-NW FLOW ALOFT WITH A
COLD/UNSTABLE AND QUITE MOIST AIRMASS IN PLACE PROMISES TO BRING
PERIODS OF PRECIP TO MUCH OF THE MOUNTAINS AND WRN VALLEYS THROUGH
AT LEAST EARLY FRIDAY. OROGRAPHIC INFLUENCES WILL PLAY HEAVILY IN
THIS PATTERN...WITH EMBEDDED WEAK VORTICITY LOBES SUPPLYING SOME
ORGANIZED PRECIP. HEAVY SNOW A GOOD BET FOR THE MOUNTAINS...WITH
SEVERAL INCHES POSSIBLE IN THE ADJACENT WRN VALLEYS WHERE THE MEAN
FLOW IS MOST FAVORABLE. TEMPERATURE PROFILES MAY ALSO SUPPORT LAKE
EFFECT PRECIP S-SE OF THE GSL THURSDAY.
WILL ISSUE AN UPDATE SHORTLY TO ADDRESS CLOUD COVER AND SHAVE A
FEW DEGREES OFF SOME OF THE MAX TEMPS THIS AFTERNOON. REST OF THE
FORECAST IS IN FINE SHAPE.
&&
.AVIATION...DEVELOPMENT OF STRONG SOUTHERLY WINDS REMAINS THE
PRIMARY OPERATIONAL WEATHER CONCERN AT KSLC THROUGH THE MIDDLE OF
THE NIGHT TONIGHT. WINDS WILL CONTINUE TO GRADUALLY RAMP UP THIS
MORNING WITH A 80 PERCENT CHANCE OF GUSTS EXCEEDING 30 MPH BY 17Z.
WINDS WILL FURTHER INCREASE THIS AFTERNOON INTO THE EVENING WITH A
60 PERCENT CHANCE OF GUSTS EXCEEDING 50MPH. ADDITIONALLY...THESE
STRONG WINDS WILL INCREASE BLOWING/AIRBORNE DUST...WITH A 50 PERCENT
CHANCE OF VISIBILITY REDUCTIONS TO MVFR BETWEEN 22Z-09Z TONIGHT. A
STRONG COLD FRONTAL WIND SWITCH IS EXPECTED LATE TONIGHT...BETWEEN
08-010Z. AN AIRPORT WEATHER WARNING FOR STRONG WINDS IS IN EFFECT
THROUGH 00Z...AND WILL LIKELY BE EXTENDED INTO THE DAYLIGHT HOURS
WEDNESDAY. MORE DETAILS TO COME IN AFTERNOON UPDATE...
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 6 PM MDT WEDNESDAY FOR UTZ015-016-517.
HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR UTZ011-012.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR UTZ013-021.
WIND ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR UTZ004-014.
HIGH WIND WARNING UNTIL 6 AM MDT WEDNESDAY FOR UTZ008.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 10 PM MDT
WEDNESDAY FOR UTZ019-020.
HIGH WIND WARNING UNTIL NOON MDT WEDNESDAY FOR UTZ003-005.
WIND ADVISORY UNTIL 10 PM MDT WEDNESDAY FOR UTZ518.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 27, 5:02 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MDT TUE APR 27 2010
UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MDT TUE APR 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS WILL INCREASE TODAY AHEAD OF AN APPROACHING STORM
SYSTEM AND WILL BECOME STRONG ACROSS WESTERN AND CENTRAL UTAH THIS
AFTERNOON AND EVENING. THE COLD FRONT WILL PUSH ACROSS NORTHWEST
UTAH TONIGHT...PRODUCING SHOWERS AND THUNDERSTORMS WITH RAPIDLY
LOWERING SNOW LEVELS. WINDS WILL REMAIN STRONG FOR A FEW HOURS
BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONT WILL PUSH ACROSS CENTRAL UTAH WEDNESDAY MORNING AND
THROUGH SOUTHERN UTAH WEDNESDAY AFTERNOON AND EVENING. WINDS WILL
REMAIN STRONG ON BOTH SIDES OF THE COLD FRONT AS IT CROSSES THE
AREA.
THIS STORM WILL BRING A RETURN OF UNSEASONABLY COLD TEMPERATURES
TO THE AREA AND PERIODS OF HEAVY SNOWFALL ARE POSSIBLE IN THE
MOUNTAINS. THERE IS ALSO THE POTENTIAL FOR LAKE-EFFECT SNOWFALL
SOUTHEAST OF THE GREAT SALT LAKE WEDNESDAY NIGHT THROUGH THURSDAY.
THE COLD AND UNSETTLED WEATHER IS FORECAST TO PERSIST THROUGH THE
END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- April 27, 1:25 PM MST to April 28, 4:25 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $250,000
- Reported by
- Mesonet
The strongest recorded wind gusts in the Great Salt Lake Desert and Mountains included 83 mph at Hat Island, 72 mph at Rosebud, 70 mph at I-80 at White's Valley, 69 mph at the North Salt Flats sensor, 64 mph at Promontory Point, and 62 mph at the Wendover POE sensor. The major damage in the area occurred near the National Weather Service radar at Promontory Point, where 21 power poles that supply power to the radar were snapped.
High Wind, Salt Lake and Tooele Valleys
- When
- April 27, 2:30 PM MST to April 28, 1:30 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $60,000
- Reported by
- Mesonet
Maximum recorded wind gusts across the Salt Lake and Tooele valleys included 83 mph at the Great Salt Lake Marina, 82 mph at Vernon Hill, 74 mph at South Mountain, 65 mph at Stockton Bar, 65 mph in Baccus, 63 mph at the Lake Point at I-80 sensor, and 61 mph at Olympus Hills. Trees were uprooted in Sandy, tree limbs were broken and shingles were blown off some roofs in Tooele, and a semitrailer truck was knocked over along I-80 just east of Saltair.
High Wind, Wasatch Mountains South of I-80
- When
- April 27, 3:00 PM MST to 11:15 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts included 105 mph at Cardiff Peak and 95 mph at Empire Peak in the Deer Valley Resort mesonet.
High Wind, Southwest Utah
- When
- April 27, 3:03 PM MST to 4:03 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Enterprise RAWS recorded multiple wind gusts above 58 mph, including a maximum wind gust of 63 mph.
High Wind, Northern Wasatch Front
- When
- April 27, 5:55 PM MST to 11:30 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Strong wind gusts recorded in the northern Wasatch Front included 62 mph at the sensor at I-15 at Willard POE, and 59 mph in South Ogden.
High Wind, West Central Utah
- When
- April 27, 7:30 PM MST to 9:30 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
The U.S. 6 at Eureka sensor recorded a maximum wind gust of 88 mph, while the Fish Springs sensor recorded a gust of 60 mph.
High Wind, Wasatch Mountain Valleys
- When
- April 27, 10:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The I-80 at Silver Creek Junction sensor recorded a wind gust of 62 mph.
High Wind, Central Mountains
- When
- April 27, 10:08 PM MST
- Where
- Central Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
The Signal Peak RAWS recorded a wind gust of 77 mph.
High Wind, Cache Valley/Utah
- When
- April 27, 11:36 PM MST
- Where
- Cache Valley/Utah forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The sensor in Wellsville recorded a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, April 27 to 29, 20101 injured · $135,000 · 65 kt wind · 12 events
- Damaging Winds in South Carolina, April 27, 20101 injured · $148,000 · 83 kt wind · 10 events
- High Wind in Nevada, April 27, 2010$265,000 · 84 kt wind · 4 events
- Winter Storm and Winter Weather in Vermont, April 27 to 28, 2010$150,000 · 13 events
- Hail and Damaging Winds in Georgia, April 27, 2010$135,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Nevada, April 27 to 28, 2010$125,000 · 59 kt wind · 7 events
- Winter Storm and Winter Weather in New York, April 27 to 28, 2010$65,000 · 8 events
- Dust Storm and High Wind in Nevada, April 27, 20102 injured · 66 kt wind · 10 events
- Hail and Damaging Wind in South Carolina, April 27, 20101.25 in hail · 9 events
- Frost and Freeze in New York, April 27 to 28, 20108 events
- Hail and Damaging Winds in Tennessee, April 27, 2010$7,000 · 1 in hail · 4 events
- Winter Storm in California, April 27, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227499, 227496, 227500, 227502, 227485, 227501, 227486, 227494, 227483.